Alert archive / New Mexico / High Wind Warnings in 2019

High Wind Warning 16, NWS Albuquerque, NM

May 23, 2019

NWS Albuquerque, NM issued this high wind warning at May 23, 2019, 3:24 AM MDT. It took effect at May 23, 2019, 12:00 PM MDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2019, 3:24 AM MDT (09:24 UTC)
In effect from
May 23, 2019, 12:00 PM MDT
Expired
May 23, 2019, 3:50 PM MDT
In force
4 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

386 
WWUS75 KABQ 230924
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
324 AM MDT Thu May 23 2019

...STRONG TO POTENTIALLY DAMAGING WINDS TODAY...

.Strong winds will redevelop today as the jetstream moves directly 
overhead. The strongest winds will be found across north central 
New Mexico and along the I-25 corridor from Las Vegas to Raton 
Pass where gusts to 60 mph will be possible this afternoon.

NMZ527>529-232200-
/O.UPG.KABQ.HW.A.0014.190523T1800Z-190524T0100Z/
/O.NEW.KABQ.HW.W.0016.190523T1800Z-190524T0100Z/
Raton Ridge/Johnson Mesa-Far Northeast Highlands-
Northeast Highlands-
324 AM MDT Thu May 23 2019

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING...

The National Weather Service in Albuquerque has issued a High
Wind Warning, which is in effect from noon today to 7 PM MDT this
evening. The High Wind Watch is no longer in effect. 

* LOCATION...Raton Ridge, Johnson Mesa, Northeast Highlands and
  the Far Northeast Highlands including I-25 from around Las Vegas 
  to the Colorado border. 

* WINDS...Southwest winds 35 to 45 mph with gusts to 60 mph.

* TIMING...Winds will strengthen this morning, then peak in
  strength late afternoon, before weakening toward sunset. 

* VISIBILITY...Locally reduced in dust prone areas.

* LOCAL IMPACTS...Trash cans, lawn furniture, and other 
  unsecured objects may become airborne. Flimsy structures may 
  topple over. Hazardous crosswinds will impact northwest-to-
  southeast oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, A High Wind Warning means damaging winds are imminent
or highly likely. Sustained wind speeds of at least 40 mph or
gusts of 58 mph or more can lead to property damage.

&&

$$

NMZ512>516-232200-
/O.NEW.KABQ.HW.W.0016.190523T1800Z-190524T0100Z/
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
324 AM MDT Thu May 23 2019

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING...

The National Weather Service in Albuquerque has issued a High
Wind Warning, which is in effect from noon today to 7 PM MDT this
evening. 

* LOCATION...Sangre De Cristo Mountains and the Upper Rio Grande
  Valley including Taos.

* WINDS...Southwest 35 to 45 mph with occasional gusts to 60 mph.

* TIMING...Winds will strengthen during the morning hours, peak
  mid afternoon, then begin weakening through sunset.

* VISIBILITY...Locally reduced in dust prone areas of the Upper
  Rio Grande Valley.

* LOCAL IMPACTS...Trash cans, lawn furniture, and other 
  unsecured objects may become airborne. Flimsy structures may 
  topple over. Hazardous crosswinds will impact northwest-to-
  southeast oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, A High Wind Warning means damaging winds are imminent
or highly likely. Sustained wind speeds of at least 40 mph or
gusts of 58 mph or more can lead to property damage.

&&

$$

NMZ510-511-517>519-521>524-526-531>533-232200-
/O.NEW.KABQ.WI.Y.0033.190523T1800Z-190524T0100Z/
San Juan Mountains-Jemez Mountains-Lower Chama River Valley-
Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains-Estancia Valley-Central Highlands-
South Central Highlands-South Central Mountains-Harding County-
Eastern San Miguel County-Guadalupe County-
324 AM MDT Thu May 23 2019

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from noon today to 7 PM MDT this
evening. 

* LOCATION...Portions of north central, south central, east
  central and northeast New Mexico including the I-25 corridor
  between Belen, Albuquerque and Santa Fe and the I-40 corridor
  between Albuquerque and Santa Rosa.

* WINDS...South to southwest 25 to 35 mph with occasional gusts to
  near 50 mph. 

* TIMING...Winds strengthening during the morning, peaking early
  to mid afternoon, then gradually decreasing through sunset.

* VISIBILITY...Locally reduced in dust prone areas.

* LOCAL IMPACTS...Trash cans, lawn furniture, and other unsecured
  light weight objects may become airborne. Strong crosswinds 
  will impact northwest-to-southeast oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
1 follow-up statement
687 
WWUS75 KABQ 232150
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
350 PM MDT Thu May 23 2019

...STRONG WINDS STEADILY DECREASING TOWARD SUNSET...

NMZ512>516-527>529-232300-
/O.CAN.KABQ.HW.W.0016.000000T0000Z-190524T0100Z/
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Raton Ridge/Johnson Mesa-Far Northeast Highlands-
Northeast Highlands-
350 PM MDT Thu May 23 2019

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
High Wind Warning. 

A cold front has arrived, reducing the threat for strong or
damaging winds. Thus, the High Wind Warning has been cancelled.

$$

NMZ510-511-517>519-521>524-526-531>533-240100-
/O.CON.KABQ.WI.Y.0033.000000T0000Z-190524T0100Z/
San Juan Mountains-Jemez Mountains-Lower Chama River Valley-
Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains-Estancia Valley-Central Highlands-
South Central Highlands-South Central Mountains-Harding County-
Eastern San Miguel County-Guadalupe County-
350 PM MDT Thu May 23 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* LOCATION...Portions of north central, south central, east 
  central and northeast New Mexico including the I-25 corridor 
  between Belen, Albuquerque and Santa Fe and the I-40 corridor 
  between Albuquerque and Santa Rosa. 

* WINDS...South to southwest 25 to 35 mph with occasional gusts 
  to near 50 mph. 

* TIMING...Winds will gradually decrease toward sunset. 

* VISIBILITY...Locally reduced in dust prone areas.

* LOCAL IMPACTS...Trash cans, lawn furniture, and other 
  unsecured light weight objects may become airborne. Strong 
  crosswinds will impact northwest-to-southeast oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at May 22, 11:29 PM MDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 22, 11:29 PM MDT, 3 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1129 PM MDT Wed May 22 2019

.AVIATION...
06Z TAF CYCLE
VFR conditions prevail and are forecast to persist, except at KTCC
and possibly KLVS Thursday morning when a low stratus deck will
develop behind a weak backdoor cold front. MVFR conditions are
forecast are probable at KTCC between 13-17Z and short-lived IFR
conditions are possible at KLVS during that same time. Otherwise,
strong southwest winds will be the main aviation weather related
hazard Thursday as the jet stream pivots over NM ahead of a Pacific
low. An airport weather warning for gusts to between 35-40kts will
likely be required for KABQ. KLVS will see the strongest gusts of our
TAF sites and will range from 45-50kts during the afternoon.

11

&&

.PREV DISCUSSION...721 PM MDT Wed May 22 2019...
.UPDATE...
Updated the Zone Forecast Product to expire today's wind highlights.
A High Wind Watch remains in effect from around Las Vegas to Raton
Pass on Thursday.

&&

.PREV DISCUSSION...402 PM MDT Wed May 22 2019...
.SYNOPSIS...
A low pressure system will track north of New Mexico on Thursday,
with fairly low precipitation chances for northwestern parts of the
state. Temperatures will struggle to warm up to average readings for
late May on both Thursday and Friday, but will slowly get closer
this weekend. Otherwise, the breezy to windy pattern will persist for
much of northern and central New Mexico with low level moisture
periodically entering the far eastern plains of the state. This
moisture will occasionally lead to the development of showers and
thunderstorms in the eastern plains.

&&

.DISCUSSION...
Stiff jet remains intact between the low that has lifted into the far
northern Great Plains and the next one rounding southern CA. The
latter will yo-yo, dipping near the upper Gulf of CA before quickly
ejecting into UT. This will introduce a modest increase in
precipitation chances over northwestern NM tonight into Thursday while
the opposite side of the forecast area watches a pronounced moisture
flux arrive in the low levels. This moisture advection will host
sufficient instability for a few showers or thunderstorms toward dawn
Thursday, but through the late morning and into the afternoon, the
sharpening moisture gradient will mix eastward as a dryline and storm
chances will wane there. Strong winds will also be of concern,
especially in the northeastern highlands, including parts of the I-25
corridor between Las Vegas and the NM-CO border, and a high wind
watch has been hoisted.

Precipitation in northwestern NM will diminish Thursday night with
potential for the dryline to surge back into southeastern NM through
Friday morning. Again a few showers or thunderstorms would accompany
this moisture intrusion, but chances will all but vanish into the
afternoon as the dryline mixes eastward. Temperatures will gain a few
degrees Friday, but will still run 5 to 10 degrees below normal in
western and central NM.

Into Saturday and Sunday another low pressure system will be working
down the west coast. Low level moisture will attempt to infiltrate
the southeastern to east central zones again during the overnight to
early morning hours before mixing toward the TX-NM border in the
afternoon, but with pressure falls taking place west of NM, this
might stunt the progression of the dryline mixing. This will
especially be true Sunday, and have consequently retained slight to
chance POPs in the far eastern zones.

Once this latter low gets kicked east toward the Rockies, the dry
slot aloft will take over NM, leaving breezy to windy conditions
while temperatures cool a few degrees in western zones. Thereafter,
the westerlies appear to relax considerably, however they will not be
without perturbations, yet forecast models have varying depictions of
their track and intensity.

52

&&

.FIRE WEATHER...
Critical fire weather conditions will persist this afternoon and
again Thursday across much of eastern New Mexico and the Lower Rio
Grande Valley. However, low to moderate Haines, near to below normal
temperatures, and green up will limit fire growth potential. On
Friday and Saturday, critical conditions will be focused across
northeast NM southwestward toward Clines Corners. Temperatures will
remain near to below normal across this area, though Haines will
climb into the moderate to high category. Critical conditions will
become more widespread across western and central NM on Sunday.
Fuels across western NM may be able to support fire growth somewhat
better than fuels across eastern NM, and high to moderate Haines are
also forecast. However, below normal temperatures may be the
limiting factor.

In addition to the critical fire weather concerns, the dryline will
continue to diurnally slosh in and out of eastern NM through Sunday
night. A few thunderstorms will be possible near the Texas State
Line each night. On Monday, a Pacific cold front will race through
the area and though it will remain breezy, the moisture across the
plains will be scoured out well to the east.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Thursday afternoon through Thursday evening
for the following zones... NMZ527>529.

&&

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:24 AM MDTWind AdvisoryABQ16 hr

Nearby

High Wind Warnings in New Mexico, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.